Thunderstorm Wind, Union
- When
- July 1, 3:02 PM EST to 3:15 PM EST
- Where
- Union County, Kenilworth
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.683, -74.283
On Sunday, July 1st, a strong cold front approached northern New Jersey from the northwest during the late afternoon hours. As this front clashed with a warm, moist and very unstable air mass already in place, strong to locally severe thunderstorms developed and moved east-southeast across portions of northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Sunday, July 1st, a strong cold front approached northern New Jersey from the northwest during the late afternoon hours. As this front clashed with a warm, moist and very unstable air mass already in place, strong to locally severe thunderstorms developed and moved east-southeast across portions of northeast New Jersey. Damaging winds in excess of 50 mph caused numerous large trees to topple, and led to scattered power outages. Fallen trees also caused several road closures, particularly from Roselle to Linden in Union County. In Linden, a large tree fell onto an occupied car. Fortunately, the occupant escaped without injury. Frequent cloud to ground lightning strikes also accompanied these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 1:30 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SUN JUL 1 2001 A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT INTO EARLY MONDAY. .OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338. l
CTZ005>012-NJZ002>006-011-NYZ067>081-012000- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1100 AM EDT SUN JUL 1 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND EVENING... THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL BE TRIGGERED AHEAD OF AND ALONG A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST. DAMAGING WINDS AND HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT WHICH IS EXPECTED AROUND 8 PM IN THE NEW YORK CITY METRO AREA AND AROUND 10 PM ACROSS THE TWIN FORKS OF LONG ISLAND. PEOPLE WITH ANY OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON OR EVENING...INCLUDING BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO THE WEATHER. THE THUNDERSTORMS WILL BE MOVING QUICKLY AND WILL GIVE LITTLE TIME TO GET TO SHORE. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS. STAY TUNED TO NOAA WEATHER RADIO...YOUR FADVORITE MEDIA OUTLET OR VISIT THE NWS WEB SITE AT WWW.NWS.NOAA.GOV/ER/OKX FOR THE LATEST INFORMATION ON THIS UPCOMING HAZARDOUS WEATHER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001
...DAMAGE REPORT FROM EARLY TODAY...
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWN
(TIME APPROX)NYCLSRNYC 000
TTAA00 KNYC DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM NEWTOWN CT WIND DAMAGE
06/30/01 FAIRFIELD 2 TREES DOWN...WIRES DOWN
0720 PM SEYMOUR CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0725 PM SHELTON CT WIND DAMAGE
06/30/01 FAIRFIELD TREE LIMBS DOWN...SEVERAL
HOUSES STRUCK BY LIGHTNING
0725 PM ANSONIA CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0100 AM HAMPTON BAYS NY TORNADO
07/01/01 SUFFOLK THUNDERSTORMS CAUSED
DAMAGE IN HAMPTON BAYS,
ACROSS PARTS OF
SOUTHAMPTON, WATERMILL,
AND BRIDGEHAMPTON.
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWNThe Philadelphia radar (KDIX), 83 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259367, 5259368.